Cancer Survivorship: Possible Challenges, Suggested Solutions

PJ Hamel Health Guide
  • You’re done with breast cancer treatment–yeah! Time to go home and live happily ever after.

    Well, yes… and no. You’re relieved, of course, to be done with treatment. Mentally, it’s a load off your mind: no more everyday trips for radiation, no scheduling days off for chemo, no back-and-forth to the surgeon’s office. Emotionally, you may be fragile; you’re enormously grateful that you’re still alive, but also feel the specter of cancer lurking… will it come back? And physically, you’re feeling great. Or you’re a complete wreck. Or, like most of us, you’re somewhere in between those extremes. And you’re probably wondering what you’ll feel like 6 months from now. Or next year. Or in 10 years. “Happily ever after” is a moving target.

    Add This Infographic to Your Website or Blog With This Code:

    As cancer treatment–especially chemo and hormonal treatments–becomes more sophisticated, the range of nagging long-term side effects becomes more extensive. After all, prior to the development of tamoxifen, many more women had cancer recurrences. But no one had tamoxifen-induced uterine cancer. The chemo drug Taxol has no doubt prolonged many women’s lives – at the expense of possible nerve damage severe enough to affect balance. Thank God for the advances made in treatment; now, let’s make sure we’re ready with what comes afterwards. Here’s a rundown on things to watch out for, once your active treatment is over.

    PAIN: You may experience permanent pain at the site of your mastectomy or reconstruction; surgeons do wonderful work, but sometimes there’s just no avoiding nerve or other tissue damage that can cause pain. You may also find yourself with sore feet or hands from chemo; or arthritis-like pain from aromatase inhibitors.


    WHAT TO DO: Ask your oncologist what the current recommendation is for your particular pain. If it’s a drug, and you’ve had enough of drugs, you might try a complementary treatment: relaxation technique, hypnosis, or acupuncture have been shown to relieve pain in some women.

    If you had lymph node surgery, and your hand, arm, or chest area on the affected side feel tight (your clothes feel tight, your rings don’t fit), or you notice swelling, get checked for lymphedema. Don’t wait; it can be serious, and the sooner you get started with treatment, the better.


    WHAT TO DO: Ask to see your hospital’s lymphedema specialist. If your hospital doesn’t have one, ask to be referred somewhere that does. You’ll need manual lymph drainage (actually, a very relaxing massage), usually on a regular basis for several weeks. You’ll also need to wear an elastic lymphedema sleeve temporarily; or perhaps permanently. To prevent worsening or recurrence, avoid cuts, burns, bug bites, blood tests, and overexertion in the affected arm.

    SEXUAL PROBLEMS: Menopause, either natural or chemo-induced, brings with it a host of issues, from vaginal dryness to fatigue and loss of libido. Surgery can cause body image issues. The result? Unfortunately, your sex life may not be what it used to be.


    WHAT TO DO: Give yourself time; the fatigue will gradually diminish, and you’ll come to accept your “new” body. And here’s a hint from my onco nurse: For painful intercourse, try a bit of olive oil in your vagina–no, it doesn’t leak all over; use just a little! We’re not tossing a salad here. (Put a towel beneath you, just in case.) Olive oil is cheaper than chemical lubricants and works just as well; and it’s all-natural. If that doesn’t work, ask your oncologist if you’re a candidate for estradiol (Estring), a very low-dose hormone replacement therapy.

    NEUROPATHY: This numbness and tingling, which can sometimes degenerate into burning and pain, is the result of radiation or chemo, Taxol in particular. It usually affects the hands and/or feet.

    Add This Infographic to Your Website or Blog With This Code:


    WHAT TO DO: Your oncologist will have a range of drugs and drug patches you can try. If you’re avoiding drugs, try acupuncture. Thankfully, with most women, this disappears in time.

    LOSS OF BONE DENSITY: Aromatase inhibitors such as Arimidex and Femara have been shown to cause loss of bone density. Lower bone density can result in fractures.


    WHAT TO DO: Be sure to add calcium and vitamin D to your diet in the form of dietary supplements; your oncologist will tell you just how much to take on a daily basis.

    FATIGUE: You may feel as though you’ve lost all your energy; and you wonder if you’ll ever feel like taking a hike, riding a bike, or playing tennis again. The answer is yes, very probably. Your body has been through hell; recovery takes time, more time than you’d like, and certainly more than you expected.


    WHAT TO DO: Exercise as much as you can; start by walking. As you regain your endurance, move to more energetic pursuits. Remember: you won’t feel better overnight, or in 2 weeks, or even in 6 months. It takes many of us a year or more to feel noticeably better. In the meantime, don’t give up; every step you take (literally) is a step towards feeling better.

    CHEMO BRAIN: Is that irritating forgetfulness due to menopause? Or the after-effects of chemo treatment? Whatever it is, chemo brain is a particularly bothersome side effect that wreaks havoc with your short-term memory. Forgetting appointments, your mom’s birthday, and your own phone number aren’t uncommon. You’ll probably have difficulty with word retrieval, too, finding yourself stammering in the middle of a sentence as you try to remember the word for that odd-shaped piece of metal you stick into a lock to open it (that would be “key”).

    WHAT TO DO: Relax; try to learn to live with it, because there’s really nothing you can do except try some memory-strengthening exercises, and wait for it to improve. For the vast majority of women, its effects lessen over time. You may feel much improved within 6 months after finishing chemo; or it may be several years before you can say, yeah, I’m definitely doing better. Smile! It’s better than crying.

    A SECOND CANCER: Some chemo drugs and some hormone therapies are connected with second cancers, that is, cancer other than breast cancer. Adriamycin® and Cytoxan® both damage DNA in cancer tumor cells, but they also disrupt the DNA in your healthy cells, which can lead to more cancer down the road, especially leukemia or lymphoma. Tamoxifen has been implicated in endometrial or uterine cancer. And radiation can sometimes belinked to lung cancer.


    Add This Infographic to Your Website or Blog With This Code:

    WHAT TO DO: Ask your oncologist about specific cancers that may be caused by the drugs you took, learn their symptoms, and stay alert.

    HEART DAMAGE: Some chemo drugs, particularly Adriamycin®, can cause long-term heart damage. Your oncologist probably used an EKG or echocardiogram to check your heart before starting chemo, in order to ascertain what the safest dose of drugs would be for you; unfortunately, sometimes damage occurs anyway.


    WHAT TO DO: Be alert for signs of heart problems, including shortness of breath, swelling in your hands or feet, dizziness, or an erratic heartbeat. Report any problems to your doctor as soon as possible.

    MENOPAUSE: If you were over 40 at the time you had chemo, chances are you also went through chemically induced menopause. Your periods stopped, and the hot flashes started! Sleeplessness, irritation, vaginal dryness (see sexual problems, above)… cancer won’t change the side effects of menopause, other than the fact your doctor will probably tell you to avoid hormone replacement therapy in no uncertain terms.


    WHAT TO DO: Read up on menopause. There’s tons of literature out there, and this is one case where breast cancer survivors can follow the same regimen as normal, healthy women (aside from avoiding HRT).

    HAPPINESS: Hey, not all side effects of cancer are bad. Many of you will experience “post-traumatic growth:” positive changes in your life, including an appreciation for your own strength; thanks for the love of family and friends; a new, more positive outlook on life; and a greater sense of spirituality.


    WHAT TO DO: Enjoy it! You’ve earned it.




Published On: November 13, 2007